Viewer Question:Please address post-menopausal bleeding when taking Hormone Replacement Therapy (HRT). What are the causes and possible treatments?
Doctor's Response:Postmenopausal bleeding during HRT can be due to the HRT itself, or due to underlying medical problems that have nothing to do with the HRT. The pattern of bleeding during HRT depends on the type of HRT being taken. For example, with continuous combined HRT, bleeding can occur unpredictably for up to 6 months or 1 year. Therefore, unless bleeding continues for more that one year or is unusually heavy, diagnostic testing is often not necessary. On the other hand, bleeding with cyclic HRT is usually regular and occurs after day 9 of the progesterone part of the HRT. Therefore, with cyclic HRT, if bleeding occurs before day 9, or is at unexpected times, or is unusually heavy or prolonged, evaluation is needed.
You can see that what is considered abnormal depends on exactly what type of HRT you are taking. Any bleeding during HRT needs to be reported to a doctor to see if the bleeding is expected or not, not only to guide testing and rule out uterine precancers, but to see if an adjustment will help to decrease the annoying bleeding.
Thank you for your question.
Last Editorial Review: 9/24/2001
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions